Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS El Paso, TX

August 28, 2005Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 28, 2005, 7:48 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 7:48 PM MDT (01:48 UTC)
Expired
Aug 28, 2005, 8:30 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 33 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:50 PM MDTTSTM WND DMGLas Cruces, NMLARGE TREE REPORTED DOWN IN EAST LAS CRUCES.
Aug 28, 8:23 PM MDTTSTM WND DMGChamberino, NMTREES BLOWN DOWN IN CHAMBERINO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 290149
SVREPZ
NMC013-TXC141-290230-
/O.NEW.KEPZ.SV.W.0033.050829T0148Z-050829T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
748 PM MDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
  CHAPARRAL
  NORTHWESTERN EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...CANUTILLO...ANTHONY

* UNTIL 830 PM MDT

* AT 740 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORM 
WINDS APPROACHING 70 MPH IN LAS CRUCES.  THIS STORM WAS LOCATED NEAR 
LAS CRUCES...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF ANTHONY...9 MILES NORTH OF WESTWAY AND 9 MILES
  NORTHWEST OF CHAPARRAL BY 830 PM MDT

LAT...LON 3241 10668 3230 10685 3178 10679 3193 10632

$$

FAUSETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 28, 2:55 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT SUN AUG 28 2005

.SYNOPSIS...
HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED
NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION...
BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS
IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH
A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG
THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE
ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY
THROUGH FRIDAY.

&&

.DISCUSSION...
VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE
FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG
UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO
SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA
BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY
OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL
EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE
UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD
EXPAND WESTWARD.

AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC
SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT
THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA
TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE
LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER
THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  70  96  72 /  20  10  20   0   0
SIERRA BLANCA TX        65  86  67  93  65 /  30  10  20   0   0
LAS CRUCES              66  90  67  96  67 /  20  10  10   0   0
ALAMOGORDO              67  87  68  95  69 /  30  10  20   0   0
CLOUDCROFT              47  70  48  74  48 /  40  20  20  10  10
TRUTH OR CONSEQUENCES   65  86  67  96  67 /  20  10  10   0   0
SILVER CITY             60  87  59  89  61 /  10  20  20  10  10
DEMING                  65  91  66  97  67 /  10  10  10   0   0
LORDSBURG               65  92  65  97  67 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

17 HEFNER

In the hours before

Special weather statement, Aug 28, 2:36 PM MDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT SUN AUG 28 2005

NMZ024-025-282130-
SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT-

...STRONG THUNDERSTORM 6 MILES NORTH OF TULAROSA...MOVING SOUTH AT
AROUND 25 MPH...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF TORRENTIAL
RAINS...ALONG A LINE EXTENDING FROM 6 MILES NORTH OF TULAROSA TO 11
MILES WEST OF TULAROSA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLOMAN AIR FORCE
BASE...TULAROSA...WHITE SANDS NATIONAL MONUMENT...AND ALAMOGORDO.

PIEPER
Special weather statement, Aug 28, 4:44 PM MDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
444 PM MDT SUN AUG 28 2005

NMZ032-TXZ055-282341-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
444 PM MDT SUN AUG 28 2005

...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS VICINITY...

AT 440 PM STRONG THUNDERSTORMS WERE MOVING TO THE SOUTH INTO THE EL
PASO TEXAS VICINITY. THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME STREET FLOODING MAY
OCCUR CAUSING HAZARDOUS TRAVEL CONDITIONS. PERSONS SHOULD REMEMBER
NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN
AROUND AND FIND ALTERNATE ROUTES OF TRAVEL.

ROGASH
Local storm report, Aug 28, 5:02 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          10 NE CORNUDAS          31.89N 105.34W
08/28/2005                   HUDSPETH           TX   UNKNOWN

            REPORT FROM MOTORIST ON HIGHWAY 62/180.

0449 PM     HAIL             N CORNUDAS              31.78N 105.47W
08/28/2005  1.75 INCH        HUDSPETH           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GOLFBALL HAIL IN PROGRESS AND
            BREAKING CAR WINDOWS.

&&

FAUSETT
Local storm report, Aug 28, 7:13 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
713 PM MDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             25 ENE EL PASO          31.99N 106.04W
08/28/2005  0.75 INCH        EL PASO            TX   PARK/FOREST SRVC

            RANGER AT HUECO TANKS STATE PARK REPORTED 3/4 INCH HAIL.

0640 PM     HAIL             1 W FT HANCOCK          31.30N 105.87W
08/28/2005  1.00 INCH        HUDSPETH           TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN FT. HANCOCK

&&

FAUSETT
Special weather statement, Aug 28, 7:28 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT SUN AUG 28 2005

NMZ032-290210-
SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
728 PM MDT SUN AUG 28 2005

...STRONG THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY NEW
MEXICO...

AT 730 PM STRONG THUNDERSTORMS WERE MOVING INTO CENTRAL DONA ANA
COUNTY NEW MEXICO ALONG INTERSTATE 25 TOWARD INTERSTATE 10 INTO THE
LAS CRUCES VICINITY.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH POSSIBLE STREET
FLOODING ALONG WITH SMALL HAIL...DEADLY LIGHTNING AND WIND GUSTS TO
45 MPH.

FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS POSSIBLE
NEAR THESE STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Aug 28, 6:30 PM MDTSevere Thunderstorm WarningEPZHudspeth43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.